Alert archive / Iowa / Winter Weather Advisories in 2017
Winter Weather Advisory 2, NWS Des Moines, IA
NWS Des Moines, IA issued this winter weather advisory at Jan 14, 2017, 4:13 PM CST for 41 counties in Iowa. It took effect at Jan 15, 2017, 3:00 PM CST. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2017, 4:13 PM CST (22:13 UTC)
- In effect from
- Jan 15, 2017, 3:00 PM CST
- Expired
- Jan 17, 2017, 3:00 AM CST
- In force
- 36 hr
- Issued by
- NWS Des Moines, IA
All 41 counties
Appanoose County, IA, Audubon County, IA, Black Hawk County, IA, Boone County, IA, Bremer County, IA, Butler County, IA, Calhoun County, IA, Carroll County, IA, Cerro Gordo County, IA, Crawford County, IA, Dallas County, IA, Davis County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Grundy County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Mahaska County, IA, Marion County, IA, Marshall County, IA, Monroe County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Poweshiek County, IA, Sac County, IA, Story County, IA, Tama County, IA, Wapello County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.2 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1762 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter weather advisory went out at Jan 14, 3:42 PM CST, 31 minutes earlier.
Area forecast discussion, Jan 14, 3:42 PM CST, 31 minutes before
AREA FORECAST DISCUSSION National Weather Service Des Moines IA 342 PM CST Sat Jan 14 2017 .SHORT TERM.../Tonight through Sunday/ Issued at 336 PM CST Sat Jan 14 2017 Mid-level clouds moved across southern Iowa this morning and afternoon as high pressure and drier air moved into the northern part of the state. This drier air will remain overnight as the trough of low pressure over Baja California begins to lift to the northeast. While weak lift will begin to spread toward far southern Iowa late tonight, the aforementioned dry air will preclude precipitation before daybreak Sunday. Low temperatures tonight will range from the single digits over northern Iowa where skies will be mainly clear to the low 20s over southern Iowa as clouds spread northward. .LONG TERM.../Sunday night through Saturday/ Issued at 336 PM CST Sat Jan 14 2017 There has been little change from previous thinking with a significant winter storm and ice accretions anticipated from late Sunday into at least Monday. At onset Sunday deep moisture will begin spreading slowly northward into IA from MO with the last remnants of our surface high and 1-2km dry layer finally losing the battle. What forcing there is seems weak at best with weak mid level kinematic forcing. The H85/H7 QG forcing seems just neutral but there is some theta-e/warm advection aiding weak lift and precip generation. The precip will take its time moving northward only advancing from the MO border to maybe halfway through the state by 00z Monday. This lift will only slowly increase through the night before much stronger forcing from the current Baja closed low reaches the central Plains. Initially the warm layer aloft will be 1-2C or less leading to snow or a wintry mix, but the persistent warm advection will likely boost those values to 3C+ flipping our precip type to freezing rain. This will unfortunately also coincide with the max lift from the aforementioned low with much stronger and deeper forcing into Monday. The persistent warm advection and latent heat release from a warm layer possibly in excess of 5-6C depending on model choice should warm surface temps and dewpoints sufficiently to flip our precip type to mainly rain across the southeast two- thirds of the forecast area later in the day. Confidence in how this plays out in sensible weather impacts is still somewhat low however as the warm layer degree and road vs surface temperatures are all uncertain. The GFS warm layer is much less aggressive suggesting more of a mix, and much like that occurred last Tuesday the degree of road temperature recovery vs temp/dewpoints is questionable. However the most favored solution leans toward the warmer ECMWF/NAM warm layer and more significant freezing rain impacts so with the event now starting around 24 hours away have opted to issue winter weather headlines in the form of an Ice Storm Warning west and a Winter Weather Advisory elsewhere. There will certainly be some mixed precip potential in the warning, but felt it best to highlight that area where ice accums are expected to reach 0.3 in spots. With a mix and lower ice accums elsewhere, felt it best to keep it simpler with just a Winter Weather Advisory with varied precip types north and the possibility of an inch or two north on the back side of the system. The GFS lingers deformation zone precip into early Tue more so than the ECMWF and with moisture exceeding 1km in the following cool advection some light snow or freezing drizzle may linger into Tuesday. The good news is that any ice impacts will not last long with dry weather and warming temperatures into midweek as upper level ridging builds into the central CONUS. This will warm us to the point that highs may reach 50F in spots by Thursday. Eventually southwest flow returns again toward the end of next week starting precip chances again, but with temps sufficient to keep precip type only briefly snow, if at all and mainly during the night. && .AVIATION.../For the 18Z TAFS through 18Z Sunday afternoon/ Issued at 1118 AM CST Sat Jan 14 2017 Remaining MVFR ceilings at KOTM will improve later this afternoon and VFR conditions will prevail at all TAF sites through the remainder of the period. As the winter storm approaches the area, ceilings should remain VFR through 18z Sunday, but ceilings will begin to lower from south to north across Iowa throughout Sunday. && .DMX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 9 PM Sunday to midnight CST Monday night for IAZ024>028-035>039-047>050-060>062. Ice Storm Warning from 9 PM Sunday to midnight CST Monday night for IAZ023-033-034-044>046-057>059. Winter Weather Advisory from 3 PM Sunday to 6 PM CST Monday for IAZ073>075-084>086-096-097. Winter Weather Advisory from midnight Sunday night to midnight CST Monday night for IAZ004>007-015>017. Ice Storm Warning from 3 PM Sunday to 6 PM CST Monday for IAZ070>072-081>083-092>095. && SHORT TERM...Ansorge LONG TERM...Small AVIATION...Ansorge
Hazardous weather outlook, Jan 14, 4:39 AM CST, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 439 AM CST SAT JAN 14 2017 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-151045- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 439 AM CST SAT JAN 14 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG WINTER STORM WILL IMPACT THE STATE SUNDAY INTO MONDAY WITH THE PRECIPITATION MAINLY IN THE FORM OF FREEZING RAIN WITH SOME SLEET AND SNOW POSSIBLE. A WINTER STORM WATCH REMAINS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT REPORTS OF SNOW...RAIN AND ICE SUNDAY THROUGH TUESDAY WOULD BE APPRECIATED. KLP
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 4:13 PM CST | Ice Storm Warning | DMX | Adair, Adams, Audubon, Black Hawk, Boone, Bremer and 33 more | 48 hr |
Nearby
Winter Weather Advisories in Iowa, 2017Every winter weather advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.